Meds and you

16 November 2009

PPA – a storm in an inbox

Uncertainty is being spread by a chain email claiming that certain pharmaceutical products available in South Africa contain dangerously high levels of phenylpropanolamine (PPA).

0

Uncertainty is being spread by a chain email claiming that certain pharmaceutical products available in South Africa contain dangerously high levels of phenylpropanolamine (PPA).

But the levels of this substance is too low in South African products to cause real concern, according to the experts.

It is unclear what has sparked the sudden concern, since the US Food and Drug Administration advisory referred to in the email was already issued in November 2000.

That advisory followed a Yale University study that found a link between the use of products containing phenylpropanolamines and the risk of haemorrhagic stroke in women.

The FDA advisory stated that, "although the risk of haemorrhagic stroke is very low, FDA recommends that consumers not use any products that contain phenylpropanolamine."

PPA levels cut in SA
At the time, the South African Medicines Control Council decided not to follow the same route and accordingly allowed the continued use of phenylpropanolamine, albeit at lower doses. in August 2001 IOL reported " in January (2001) a circular had been sent to drug companies saying PPA doses should be restricted to 100mg daily and 25mg a dose, otherwise the products in question should be withdrawn within six months."

Furthermore, a spokesperson for the MCC pointed out that phenylpropanolamine was only being used as a decongestant in over the counter (OTC) cough and cold medicines in South Africa, and, not in OTC weight loss products, as it was in the US.

Despite repeated attempts, the MCC could not be reached for further comment.

At present, certain products on the local market still contain phenylpropanolamine, although it must be added that it is at lower doses than that which caused concern in the US.

Most medications reformulated
In addition, most medications that had previously contained phenylpropanolamine have been reformulated and no longer contain the ingredient.

In this regard, the chain email in question is particularly misleading. It contains a list of products that supposedly contain phenylpropanolamine. Some of these products no longer contain phenylpropanolamine and others are not available in South Africa.

On the same FDA website than that quoted in the email, the FDA also advises, "FDA is aware of emails circulating widely that list many products allegedly containing PPA. These emails, however, generally contain dated and inaccurate information and should be ignored."

The best way to know whether a medicine contains phenylpropanolamine is to read the label. Furthermore, it is important to use medications as prescribed by a doctor or pharmacist, and in accordance with the labelling.

As with most medications, taking too high a dose is dangerous. – (Marcus Low, Health24)

Visit our Meds and You Centre for more information.

May 2006

 

Read Health24’s Comments Policy

Comment on this story
0 comments
Comments have been closed for this article.